Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 208, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 30, 2012, 7:34 PM EDT for Aiken County, Edgefield County, South Carolina; Richmond County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 7:34 PM EDT (23:34 UTC)
- Expired
- Jul 30, 2012, 8:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Richmond County, GA, Aiken County, SC, Edgefield County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:02 PM EDT | TSTM WND DMG | 2 Nnw Burnettown, SC | SC HIGHWAY PATROL REPORTING TREES DOWN ON SUDLOW LAKE RD AT ADDIE RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
378
WUUS52 KCAE 302334
SVRCAE
GAC245-SCC003-037-310015-
/O.NEW.KCAE.SV.W.0208.120730T2334Z-120731T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 815 PM EDT
* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR GLOVERVILLE...OR NEAR
AIKEN...AND MOVING SOUTHWEST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AUGUSTA...NORTH
AUGUSTA...CLEARWATER...BELVEDERE...AIKEN AND GLOVERVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3373 8179 3354 8164 3333 8198 3351 8208
3355 8203 3357 8205 3360 8212 3363 8210
3365 8211 3366 8212
TIME...MOT...LOC 2334Z 064DEG 11KT 3358 8179
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:14 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 30, 5:14 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 514 PM EDT MON JUL 30 2012 .SYNOPSIS... AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN UNITED STATES FOR MUCH OF THE WEEK. A SERIES OF WEAK UPPER DISTURBANCES ALONG WITH SUFFICIENT MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE NORTHWARD LATE THIS AFTERNOON AND INTO THE EVENING AS OUTFLOW BOUNDARIES INTERSECT OVER THE CENTRAL AND NORTHERN MIDLANDS. MODERATE INSTABILITY MAY HELP SUPPORT SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS. WET-BULB ZERO HEIGHTS HAVE LOWERED COMPARED TO THE PAST FEW DAYS SO HAIL MAY BE MORE OF A THREAT. CONVECTION SHOULD DIMINISH TONIGHT WITH THE LOSS OF HEATING. EXPECT LOWS IN THE LOWER 70S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... THE MID-LEVEL SHORTWAVE TROUGH THAT WAS OVER THE MIDWEST EARLY TODAY SHOULD BE MOVING INTO THE FORECAST AREA TUESDAY. THE NAM AND GFS SHOW MOISTURE BECOMING DEEP AHEAD OF THIS SYSTEM. SURFACE CONVERGENCE SHOULD BE OCCURRING AS THE SURFACE TROUGH LINGERS IN THE FORECAST AREA. THIS PATTERN SHOULD LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS. LEANED TOWARD THE HIGHER POP GUIDANCE. EXPECT AN INCREASE IN SHEAR. THE NAM SHOWED H85 WINDS INCREASING TO NEAR 30 KNOTS IN THE SOUTH PART. THE SHEAR MAY ENHANCE THE SEVERE THUNDERSTORM THREAT ALTHOUGH CLOUDINESS AND WIDESPREAD CONVECTION SHOULD LIMIT INSTABILITY. SLOW STORM MOVEMENT AND HIGH PRECIPITABLE WATER SUPPORTS A FLOOD THREAT. MOISTURE AND INSTABILITY ASSOCIATED WITH THE MID-LEVEL SHORTWAVE TROUGH SUPPORTS THUNDERSTORMS CONTINUING TUESDAY EVENING. THE NAM AND GFS SHOW DRYING BEHIND THE TROUGH LATER TUESDAY NIGHT WITH A DIMINISHED THUNDERSTORM CHANCE. THE MODELS SHOWED LESS MOISTURE WEDNESDAY...BUT LINGERING SURFACE TROUGHING AND ANOTHER MID-LEVEL SHORTWAVE TROUGH PLUS STRONG HEATING SHOULD AGAIN SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE DIMINISHED BECAUSE OF LIMITED MOISTURE. FORECASTED CHANCE POPS. STRONG HEATING SHOULD HELP CAUSE MODERATE TO STRONG INSTABILITY AND A FEW SEVERE THUNDERSTORMS MAY OCCUR. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE GFS AND ECMWF SHOW THE UPPER TROUGH WEAKENING DURING THE EXTENDED PERIOD. SURFACE RIDGING APPEARS TO CONTINUE TO THE SOUTH WITH LEE-SIDE TROUGHING IN THE FORECAST AREA. THIS PATTERN SUPPORTS MAINLY SCATTERED DIURNAL THUNDERSTORMS WITH NEAR NORMAL TEMPERATURES. THE GFS ENSEMBLE MEANS SUPPORT CHANCE OR SLIGHT CHANCE POPS WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE 90S. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... A SURFACE TROUGH WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL HOURS. IFR CONDITIONS WILL BE PRESENT AT TERMINALS WHERE THE STORMS DO OCCUR. THUNDERSTORMS ARE NEAR ORANGEBURG SO TERMINAL MENTIONS THE POSSIBILITY OF THUNDER FOR THE NEXT HOUR. OTHER TERMINAL CURRENTLY HAVE NO STORMS NEAR THEM SO MENTION OF THUNDER HAS BEEN REMOVED AT AGS AND DNL WITH A CONTINUED NO THUNDER AT CUB AND CAE. THE LACK OF A LOW LEVEL JET WITH THE AXIS OF THE UPPER TROUGH NEAR BY AND CLEAR TO MOSTLY CLEAR SKIES EXPECTED OVERNIGHT WILL INCREASE THE CHANCE OF FOG TOWARD TUESDAY MORNING. IFR CONDITIONS CAN BE EXPECTED EARLY TUESDAY MORNING AT AGS...DNL AND OGB. THE MOST UNCERTAIN PARAMETER WILL BE WHETHER OR NOT THERE WILL BE CLEARING SKIES WHICH WILL ENABLE THE FOG TO DEVELOP. EXTENDED AVIATION OUTLOOK...PATCHY LATE NIGHT/EARLY MORNING FOG...AND SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 30, 4:36 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 AM EDT MON JUL 30 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 436 AM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE EACH DAY. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 30, 6:49 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT MON JUL 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG HOLLY HILL 33.32N 80.41W
07/30/2012 ORANGEBURG SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON HWY
453 NEAR HWY 176 IN HOLLY HILL
&&
HCLocal storm report, Jul 30, 6:49 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CORRECT TIME
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT MON JUL 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG HOLLY HILL 33.32N 80.41W
07/30/2012 ORANGEBURG SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON HWY
453 NEAR HWY 176 IN HOLLY HILL
&&
HCLocal storm report, Jul 30, 6:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT MON JUL 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 3 SSW HOLLY HILL 33.28N 80.43W
07/30/2012 ORANGEBURG SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON HWY
453 BETWEEN HOLLY HILL AND I-26
&&
HCLocal storm report, Jul 30, 6:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CORRECT TIME
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT MON JUL 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 3 SSW HOLLY HILL 33.28N 80.43W
07/30/2012 ORANGEBURG SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON HWY
453 BETWEEN HOLLY HILL AND I-26
&&
HCSpecial weather statement, Jul 30, 7:03 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 703 PM EDT MON JUL 30 2012 SCZ027-028-310015- LEXINGTON-RICHLAND- INCLUDING THE CITIES OF...WEST COLUMBIA...CAYCE...LEXINGTON... RED BANK...COLUMBIA 703 PM EDT MON JUL 30 2012 ...STRONG THUNDERSTORM OUTFLOW WINDS EXPECTED OVER LAKE MURRAY... A THUNDERSTORM OUTFLOW BOUNDARY PUSHING ACROSS LAKE MURRAY WILL PRODUCE WIND GUSTS IN THE 30 TO 40 MPH RANGE THROUGH 7:15 PM. MARINE INTERESTS SHOULD BE ALERT TO THE GUSTY WINDS FROM THE NORTHEAST.
Special weather statement, Jul 30, 7:26 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT MON JUL 30 2012
GAZ065-SCZ025-030-310015-
AIKEN-EDGEFIELD-RICHMOND-
726 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...EDGEFIELD
AND AIKEN COUNTIES THROUGH 815 PM EDT...
AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AIKEN...MOVING WEST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...NORTH AUGUSTA AND
AUGUSTA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3372 8170 3352 8164 3335 8205 3349 8210
3355 8203 3357 8205 3360 8212 3364 8210
3367 8213
TIME...MOT...LOC 2326Z 076DEG 18KT 3359 8178The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:30 PM EDT | Special Weather Statement | CAE | Chesterfield | 60 min |
| Jul 30, 4:37 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Orangeburg, Sumter | 53 min |
| Jul 30, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 52 min |
| Jul 30, 4:49 PM EDT | Special Weather Statement | CAE | Clarendon | 56 min |
| Jul 30, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 49 min |
| Jul 30, 5:39 PM EDT | Areal Flood Advisory | CAE | Bamberg, Orangeburg | 58 min |
| Jul 30, 5:49 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 41 min |
| Jul 30, 7:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 30, 7:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 43 min |
| Jul 30, 2:33 PM EDT | Special Weather Statement | CAE | Burke | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.